Alert archive / Washington / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Spokane, WA

August 28, 2021

NWS Spokane, WA issued this fire weather watch at Aug 28, 2021, 2:07 PM PDT. It took effect at Aug 30, 2021, 1:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 2:07 PM PDT (21:07 UTC)
In effect from
Aug 30, 2021, 1:00 PM PDT
Expired
Aug 29, 2021, 1:18 PM PDT
In force
Issued by
NWS Spokane, WA

The text

As transmitted.

121 
WWUS86 KOTX 282107
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
207 PM PDT Sat Aug 28 2021

...Breezy and dry conditions causing elevated Fire Weather
Concerns Monday...

.Breezy to gusty winds through the Cascade Gaps and into eastern
Washington are expected Monday with low humidity values. 

WAZ673-674-676-677-682-291400-
/O.NEW.KOTX.FW.A.0009.210830T2000Z-210831T0400Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
207 PM PDT Sat Aug 28 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CENTRAL
AND SOUTH CENTRAL CASCADE VALLEYS AND MOUNTAINS EAST OF THE
CASCADE CREST...THE NORTHERN COLUMBIA BASIN AND THE PALOUSE AND
SPOKANE AREAS...

The National Weather Service in Spokane has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Monday afternoon through Monday evening.

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673), Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674), Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676), Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 682 East Washington 
  Central Cascade Mountains (Zone 682).

* Winds: West 10 to 15 mph with gusts up to 35 mph.

* Relative Humidities: 14 to 30 percent.

* Impacts: Rapid fire spread with any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
815 
WWUS86 KOTX 291154
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
454 AM PDT Sun Aug 29 2021

...Breezy and dry conditions causing elevated Fire Weather
Concerns Monday...

.Breezy to gusty winds through the Cascade Gaps and into eastern
Washington are expected Monday with low humidity values.

WAZ673-674-676-677-682-300000-
/O.CON.KOTX.FW.A.0009.210830T2000Z-210831T0400Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
454 AM PDT Sun Aug 29 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
CENTRAL AND SOUTH CENTRAL CASCADE VALLEYS AND MOUNTAINS EAST OF
THE CASCADE CREST...THE NORTHERN COLUMBIA BASIN AND THE PALOUSE
AND SPOKANE AREAS...

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673), Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674), Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676), Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 682 East Washington 
  Central Cascade Mountains (Zone 682).

* Winds: West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 13 to 35 percent.

* Impacts: Rapid fire spread with any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
504 
WWUS86 KOTX 292018
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
118 PM PDT Sun Aug 29 2021

...Breezy and dry conditions causing critical Fire Weather 
concerns Monday...

.Breezy to gusty winds through the Cascade Gaps and into eastern
Washington are expected Monday with low humidity values.

WAZ673-674-676-677-682-301300-
/O.UPG.KOTX.FW.A.0009.210830T2000Z-210831T0400Z/
/O.NEW.KOTX.FW.W.0015.210830T1900Z-210831T0400Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
118 PM PDT Sun Aug 29 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE CENTRAL AND SOUTH CENTRAL 
CASCADE VALLEYS AND MOUNTAINS EAST OF THE CASCADE CREST...THE 
NORTHERN COLUMBIA BASIN AND THE PALOUSE AND SPOKANE AREAS...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM PDT Monday. The Fire Weather Watch is no longer
in effect.

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673), Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674), Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676), Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 682 East Washington 
  Central Cascade Mountains (Zone 682).

* Winds: West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 15 to 25 percent. In the Kittitas Valley,
  relative humidity 20 to 30 percent.

* Impacts: Rapid fire spread with any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this fire weather watch went out at Aug 28, 10:30 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 28, 10:30 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1030 AM PDT Sat Aug 28 2021

.SYNOPSIS...
A dry, warm weekend is expected across the region this weekend.
The warming will come to an end either Monday or Tuesday care of a
dry cold front. The front will deliver breezy conditions on Monday
followed by another cooling trend. There will also be a small
chance of showers and thunderstorms, mainly near the Canadian
border at least through midweek and possibly beyond.

&&

.DISCUSSION...
Today and Sunday: A flat ridge will be in place over the Inland
Northwest this weekend. It will promote a dry, warm weekend with no
precip expected across the region. Diurnal heating through the day
is expected to lead to brief periods of breezy afternoon winds
across the Basin. Outside of the winds, the weekend is expected to
be quiet. By late Sunday, the high pressure begins to break down
as the next trough presses along the coast. The Cascade Gaps can
expect gusty winds near 20 MPH during the evening and overnight.
Highs will be in the upper 70s and 80s. Lows will be in the upper
40s and 50s. /JDC

Monday and Tuesday...The next in a recent series  of upper level
troughs is set to move into the region on Monday. The ensemble
agreement is good with all the clusters showing the core of the
trough drifting into western Washington Monday afternoon and
across the Cascades overnight. The initial impact of this
approaching trough will be the influx of much colder air into
western Washington. This in turn will increase the thermal
gradient across the Cascades and should lead to breezy conditions
across the crest into the Wenatchee, Methow, and Kittitas Valleys.
These conditions will spread across the Columbia Basin, Palouse,
and Spokane areas late in the afternoon and evening as a dry cold
front traverses the region. The NBM winds looked a little too
light for this period, and raised just a bit based on pattern
recognition. Wind gusts of 20-30 mph look possible from late
afternoon into the evening. We may be dealing with borderline
critical fire conditions as the relative humidity values will dip
into the upper teens to lower 20s. Behind the cold front the
precipitable water values are expected to plummet to around 50
percent of normal or less. This equates to surface dewpoints in
the mid 20s to lower 30s, and the NAM12 is even lower than that
with some single digits exhibited over extreme SE Washington into
north-central Idaho. Not sure it will get that low, nonetheless,
the situational awareness tables are showing precipitable water
values in the lowest 1-2.5 percentiles in this region. This should
equate to some chilly nighttime low temperatures in some of the
sheltered valleys of northern Washington into the ID Panhandle.
The cooling behind the front will result in another relatively
cool day across the region, with highs in the 70s, and even
chillier low Tuesday night/Wednesday morning due to lighter winds.
Meanwhile the majority of the ensemble cluster mover the low
center into NE Washington or the northern tip of the Panhandle,
resulting in some showers near the Canadian border and a small
possibility of a few thunderstorms.

Wednesday through Friday ...Just how fast the trough departs is
the question for this period. Most of the ensemble members keep a
fairly sizable cool 500 mb anomaly fixed over NE WA/N ID through
Wednesday, however there is a fair sample, mainly consisting of
Canadian runs which push the trough rapidly eastward. The NBM
seems a little too dry in this regime, and we will hedge
accordingly and put in some higher pops near the Cascades and
Canadian border. We also cannot rule out some afternoon thunder in
these areas. There is a little better consensus on Thursday,
however a large portion of the ENS sticks with the slower solution
which would bring another round of showers to the northern tip of
the ID Panhandle and possibly NE Washington. The NBM is quite dry
here and would not be surprised if it turns wetter. An argument
can also be made for Friday as most of the ensembles are
suggesting shortwave ridging moving across the area, however the
Canadian is a little more troughy and suggests more showers near
the Canadian border. In any case, we think the area should see a
slow warming trend with highs warming from the mid to upper 70s on
Wednesday to the mid 70s to lower 80s on Friday. fx

&&

.AVIATION...
18Z TAFS: A shortwave ridge of higher pressure will build in over
the region today. Fair weather cumulus will develop over the
mountains through the afternoon with cloud bases between 5-8 kft
and tops to around 12 kft. The boundary layer will dry out with
afternoon mixing. This will limit the potential for fog in the
mountain valleys tonight, but it's possible some patchy fog will
develop by early Sunday morning near water bodies such as near
Sandpoint and along the Pend Oreille River. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        79  52  83  52  81  47 /   0   0   0   0   0   0
Coeur d'Alene  77  53  82  52  80  48 /   0   0   0   0   0   0
Pullman        77  49  82  48  78  44 /   0   0   0   0   0   0
Lewiston       84  57  90  58  87  53 /   0   0   0   0   0   0
Colville       79  48  83  46  81  45 /   0   0   0   0   0   0
Sandpoint      74  49  78  47  78  46 /   0   0   0   0   0   0
Kellogg        75  54  80  55  79  49 /   0   0   0   0   0   0
Moses Lake     82  52  86  49  82  45 /   0   0   0   0   0   0
Wenatchee      83  60  87  56  80  53 /   0   0   0   0   0   0
Omak           83  55  86  54  81  51 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 28, 4:48 AM PDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
448 AM PDT Sat Aug 28 2021

IDZ001>004-026-027-WAZ031>038-041>044-291200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
448 AM PDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

Nearby

Fire Weather Watches in Washington, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.